Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 157, NWS Austin/San Antonio, TX

October 3, 2009Gonzales County, Guadalupe County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 3, 2009, 4:59 PM CDT for Gonzales County, Guadalupe County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2009, 4:59 PM CDT (21:59 UTC)
Expired
Oct 3, 2009, 6:00 PM CDT
In force
61 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Gonzales County, TX, Guadalupe County, TX

The radar

The Austin/San Antonio radar (KEWX), 40 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 5:05 PM CDTHAIL 0.753 S Kingsbury, TXPENNY SIZE HAIL WAS REPORTED AT THE SILVER WOLF RANCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3300 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 032159
SVREWX
TXC177-187-032300-
/O.NEW.KEWX.SV.W.0157.091003T2159Z-091003T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
459 PM CDT SAT OCT 3 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GONZALES COUNTY...
  EAST CENTRAL GUADALUPE COUNTY...

* UNTIL 600 PM CDT.

* AT 457 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16 MILES WEST OF
  PALMETO...OR 7 MILES EAST OF SEGUIN...AND MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BELMONT...OTTINE...BEBE...
  MONTHALIA...OAK FOREST...COST AND WRIGHTSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2964 9745 2932 9752 2947 9791 2963 9799
TIME...MOT...LOC 2159Z 290DEG 18KT 2958 9785

$$
2 follow-up statements
000 
WWUS54 KEWX 032224
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
524 PM CDT SAT OCT 3 2009

TXC177-187-032300-
/O.CON.KEWX.SV.W.0157.000000T0000Z-091003T2300Z/
GUADALUPE TX-GONZALES TX-
524 PM CDT SAT OCT 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL GONZALES AND EAST CENTRAL GUADALUPE COUNTIES...

AT 523 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BELMONT...OR
11 MILES SOUTH OF LULING...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE PALMETO...OTTINE...
MONTHALIA...OAK FOREST AND COST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2964 9745 2936 9752 2950 9783 2963 9771
TIME...MOT...LOC 2224Z 289DEG 19KT 2953 9769

$$
000 
WWUS54 KEWX 032256
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
556 PM CDT SAT OCT 3 2009

TXC177-187-032305-
/O.EXP.KEWX.SV.W.0157.000000T0000Z-091003T2300Z/
GUADALUPE TX-GONZALES TX-
556 PM CDT SAT OCT 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GONZALES AND EAST
CENTRAL GUADALUPE COUNTIES WILL EXPIRE AT 600 PM CDT...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE 
STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER 
SEVERE. 

LAT...LON 2964 9745 2936 9752 2950 9783 2963 9771
TIME...MOT...LOC 2255Z 289DEG 19KT 2948 9751

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:36 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Oct 3, 2:36 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
236 PM CDT SAT OCT 3 2009

.DISCUSSION...
THIS AFTERNOON ELEVATED SHOWERS AND EMBEDDED THUNDERSTORMS WERE
INCREASING IN AREAL COVERAGE ACROSS SOUTH CENTRAL TEXAS AS AN
IMPULSE IN THE SOUTHWEST FLOW ALOFT TRAVERSES TEXAS. THERE WILL
BE LOCALLY HEAVY RAINFALL THIS EVENING...HOWEVER THE SPEED OF
THE SHOWERS AND THUNDERSTORMS SHOULD LIMIT THE AMOUNT OF RAINFALL
THAT FALLS AT ANY ONE LOCATION. MINOR URBAN AND STREET FLOODING
IS POSSIBLE THIS EVENING...ESPECIALLY ACROSS THE AUSTIN AND SAN
ANTONIO METRO AREAS. PACIFIC MOISTURE FROM THE REMNANTS OF
OLAF WILL COMBINE WITH THE LOW LEVEL GULF MOISTURE TO PRODUCE
THE LOCALLY HEAVY RAINFALL THIS EVENING AND SUNDAY.

A WARM FRONT IS CURRENTLY LOCATED ACROSS DEEP SOUTH TEXAS. THIS
FEATURE WILL LIFT SLOWLY NORTHWARD OVERNIGHT. ORGANIZED CONVECTION
WILL OCCUR ALONG AND NORTH OF THIS BOUNDARY. THE WARM FRONT IS
EXPECTED TO BE NORTH OF OUR CWFA BY SUNDAY AFTERNOON. THUS THE
THREAT OF LOCALLY HEAVY RAINFALL WILL SHIFT TO OUR NORTHEAST
COUNTIES ON SUNDAY MORNING.

SOUTH CENTRAL TEXAS WILL BE IN A WARM AND HUMIDAIRMASS ON MONDAY
WITH ANOTHER WEAK UPPER LEVEL IMPULSE TRAVERSING THE REGION.
HOWEVER LOW LEVEL CONVERGENCE WILL BE LACKING...THUS EXPECT
ONLY ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON
MONDAY.

RAIN CHANCES WILL BE ON THE INCREASE ON TUESDAY INTO WEDNESDAY AS
ANOTHER COLD FRONT MOVES INTO SOUTH CENTRAL TEXAS. THIS FRONT IS
LIKELY TO STALL ACROSS OUR REGION ON WEDNESDAY BEFORE RETURNING
NORTHWARD AS A WARM FRONT WEDNESDAY NIGHT.

A STRONGER COLD FRONT IS EXPECTED BY NEXT WEEKEND. THIS FRONT WILL
LIKELY REACH THE COAST BY NEXT SATURDAY NIGHT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH THIS FROPA MAINLY FRIDAY NIGHT
INTO SATURDAY. A DRIER AIRMASS WILL FINALLY OVERSPREAD SOUTH
CENTRAL TEXAS BY NEXT SUNDAY...GIVING SOUTH CENTRAL TEXAS A BREAK
FROM THE WARM AND HUMID WEATHER PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  79  72  91  76 /  90  80  30  20  20
AUSTIN BERGSTROM INTL AIRPORT  68  80  72  91  75 /  90  80  30  20  20
NEW BRAUNFELS MUNI AIRPORT     69  84  72  91  75 /  90  70  30  20  20
BURNET MUNI AIRPORT            66  78  69  89  74 /  90  80  30  20  20
DEL RIO INTL AIRPORT           71  87  72  93  75 /  70  40  20  20  20
GEORGETOWN MUNI AIRPORT        67  79  71  90  74 /  90  80  30  20  20
HONDO MUNI AIRPORT             71  86  74  92  75 /  90  60  20  10  10
SAN MARCOS MUNI AIRPORT        69  82  76  91  75 /  90  70  30  20  20
LA GRANGE - FAYETTE REGIONAL   74  82  74  91  75 /  90  80  30  20  20
SAN ANTONIO INTL AIRPORT       71  83  75  91  77 /  90  70  20  20  20
STINSON MUNI AIRPORT           71  86  76  92  76 /  90  60  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/02
Hazardous weather outlook, Oct 3, 3:00 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT SAT OCT 3 2009

TXZ171>173-183>194-202>209-217>225-228-041030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
300 PM CDT SAT OCT 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTH CENTRAL TEXAS
TONIGHT. THIS FEATURE WILL COMBINE WITH DEEP ATMOSPHERIC MOISTURE
AND RESULT IN SHOWERS AND THUNDERSTORMS OVERNIGHT. MOST OF THE
RAINFALL WILL BE BENEFICIAL...HOWEVER THERE IS THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL. RAINFALL AMOUNTS WILL GENERALLY BE ONE
HALF OF AN INCH TO ONE AND A HALF INCHES OVERNIGHT...WITH ISOLATED
HIGHER TOTALS OF TWO INCHES OR MORE POSSIBLE.

.DAY TWO...SUNDAY...
THE CHANCE FOR LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH MIDDAY
ON SUNDAY. THE THREAT OF HEAVY RAINFALL WILL END AS A WARM FRONT
MOVES NORTHWARD ACROSS SOUTH CENTRAL TEXAS. NEW RAINFALL AMOUNTS
ON SUNDAY WILL BE SIMILAR TO SATURDAY WITH WIDESPREAD TOTALS OF ONE
HALF OF AN INCH TO ONE INCH WITH ISOLATED HIGHER TOTALS OF TWO
INCHES.

.DAYS THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 3, 3:34 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CDT SAT OCT 3 2009

TXZ205>207-032130-
BEXAR-COMAL-GUADALUPE-
334 PM CDT SAT OCT 3 2009

...A STRONG THUNDERSTORM WAS AFFECTING BEXAR...COMAL AND GUADALUPE
COUNTIES...

AT 332 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR TIMBERWOOD PARK...OR 15 MILES NORTHWEST OF UNIVERSAL CITY...
MOVING EAST AT 25 MPH.

PEOPLE IN NORTHEASTERN BEXAR...SOUTHERN COMAL AND WESTERN GUADALUPE
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...TIMBERWOOD PARK...
BULVERDE...GARDEN RIDGE...MARION AND NEW BRAUNFELS...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, Oct 3, 3:41 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
341 PM CDT SAT OCT 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       3 NE SPRING BRANCH      29.89N  98.37W
10/03/2009  M2.90 INCH       COMAL              TX   COCORAHS

            2.90 INCHES OF RAIN OVER AN HOUR AND A HALF NEAR SPRING
            BRANCH.

&&

EVENT NUMBER EWX0900120

CJM
Local storm report, Oct 3, 3:57 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 PM CDT SAT OCT 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      TIMBERWOOD PARK         29.71N  98.48W
10/03/2009                   BEXAR              TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 2.5 INCHES OF RAIN AROUND
            TIMBERWOOD PARK

&&

EVENT NUMBER EWX0900121

AKF
Special weather statement, Oct 3, 4:32 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
432 PM CDT SAT OCT 3 2009

TXZ207-032215-
GUADALUPE-
432 PM CDT SAT OCT 3 2009

...A STRONG THUNDERSTORM WAS AFFECTING GUADALUPE COUNTY...

AT 429 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR MCQUEENEY...OR 5 MILES SOUTH OF NEW BRAUNFELS...MOVING EAST AT
20 MPH. PEOPLE IN THE PATH OF THIS STORM CAN EXPECT VERY HEAVY
DOWNPOURS...FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS BETWEEN
30 AND 40 MPH.

PEOPLE IN CENTRAL GUADALUPE COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...MCQUEENEY...GERONIMO...SEGUIN AND KINGSBURY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
Local storm report, Oct 3, 4:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
447 PM CDT SAT OCT 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             MCQUEENEY               29.60N  98.05W
10/03/2009  E0.25 INCH       GUADALUPE          TX   TRAINED SPOTTER

            TRAINED SPOTTER OBSERVED PEA SIZED HAIL AROUND 440 PM.

&&

EVENT NUMBER EWX0900122

AKF
Local storm report, Oct 3, 4:51 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
451 PM CDT SAT OCT 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HEAVY RAIN       3 WSW NEW BRAUNFELS     29.68N  98.16W
10/03/2009  M1.27 INCH       COMAL              TX   COCORAHS

            COCORAHS OBSERVER REPORTED 1.27 INCHES SO FAR... WITH
            0.76 INCHES IN THE PAST 19 MINUTES.

&&

EVENT NUMBER EWX0900123

AKF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 3:45 PM CDTAreal Flood AdvisoryEWXBexar, Comal, Guadalupe, Hays, Kendall2 hr
Oct 3, 3:51 PM CDTAreal Flood AdvisoryEWXBexar, Comal, Hays114 min
Oct 3, 5:06 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Comal, Fayette, Gonzales, Guadalupe and 1 more114 min
Oct 3, 6:36 PM CDTAreal Flood AdvisoryEWXAtascosa, DeWitt, Fayette, Gonzales, Karnes, Lavaca and 1 more3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.